Antiepileptic drugs are found in breast milk in inverse proportion to their protein-binding affinity. The decision to breast-feed the infant should be individualized. However, it should be reinforced to the mother that taking AEDs does not constitute an absolute contraindication to breast-feeding. In breast-fed infants, AEDs are found in therapeutic concentrations in the blood, but the incidence of hepatic and hematologic side effects is extremely low. One practical and important concern, however, is that if sedating AEDs such as phenobarbital, primidone, or benzodiazepines are used by the mother, the infant should be monitored for excessive sedation and poor feeding. If either of these occurs, breast-feeding should be suspended.29,30,36,38,41

Neurocognitive outcome after exposure to AEDs in utero

The intellectual outcome of children born the mothers taking AEDs during pregnancy has been an area of active research. The few studies addressing this important concern have had weaknesses due to the multiple confounds inherent in this type of research.47 There is now an ongoing NIH-sponsored study to evaluate the long-term neurocognitive outcome of such children whose mothers have epilepsy taking monotherapy with carbamazepine, valproate, phenytoin, or lamotrigine. One recent study shows no effect on intellect of children born to mothers taking carbamazepine monotherapy during pregnancy.48

Adapted from: Klein P and Herzog AG. Endocrine aspects of partial seizures. In: Schachter SC, Schomer DL, eds. The comprehensive evaluation and treatment of epilepsy. San Diego, CA: Academic Press; 1997. p. 207-232.
With permission from Elsevier (www.elsevier.com).

Authored By: 
Pavel Klein MD
Andrew G. Herzog MD
I<
Reviewed By: 
Cynthia L. Harden MD
on: 
Saturday, January 31, 2004